1

Osteoporosis is a condition in which bones become weak and brittle, and lose mass/strength. So medication for osteoporosis increases bone mass and makes them stronger.

My question is: what happens if a regular person with perfectly fine bones is given osteoporosis medication (Bisphosphonates)? Is their bone density going to increase or is the body going to simply ignore it and pass it out?

(Part of the below has been included into the question from the comments) Every adult person (normal or sick) has two ongoing processes in their bones - resorption (older bone tissue gets absorbed) and regeneration (new bone tissue gets created and added to bone structure).

Osteoporosis occurs when the rate of resorption is greater than the rate of regeneration - more bone being absorbed than is being created, thus leading to lower bone mass/density. This typically occurs in older patients whose bodies' regenerative capacity is starting to decrease.

Bisphosphonates (osteoporosis medication) are supposed to act by inhibiting the resorption of bone tissue. (If the mechanism is different, please do clarify in the comments or an answer.) Is there any reason this should happen only in a person with an already reduced rate of regeneration (something like the action of a catalyst which depends on the relative ratio of something and not on the absolute number)?.

Or, is the action of a bisphosphonate simply to reduce the rate of resorption (so that the new rate of resorption matches that of the naturally reduced rate of regeneration)?

In case it is the latter, is it not to be expected that the chemical will do the exact same thing (reduce the rate of resorption) in a normal person (whose bone regeneration rate is still the same) as well as a patient? Could this, in a healthy person, lead to the bones becoming more dense/massive than is normal?

2
  • 1
    Welcome to health SE :-). Risking to be reprimanded for answering in comments, but in general if you take a medication you have no indication for, you will be under the risk of experiencing side-effects without the benefits of fixing/alleviating an impaired condition, because you don't have one.
    – Lucky
    Nov 11, 2016 at 9:41
  • thanks, i understand that much but my concern was more on the lines of: bisphosphonates (osteoporosis medication) act by inhibiting the resorption of bone tissue, so why would it not do the same in a normal person? bone resorption and regeneration is part of the normal cycle, and one part of the cycle is being targeted by the drug. what prevents it from doing the same in a regular person?
    – ahron
    Nov 25, 2016 at 6:04

0

This site is temporarily in read-only mode and not accepting new answers.

Browse other questions tagged .